16 doctors weighed in:

Do the birth control pills that improve girls' acne also help decrease their body hair?

16 doctors weighed in
Dr. Frank Pinto
Dermatology
9 doctors agree

In brief: But...

Medical therapy to prevent new hair growth will not eliminate hair that is already present.
Depending on the color and thickness of the hair these can be removed using lasers or electrolysis. There is also a prescription cream called vaniqa that can slow the rate of hair growth but does not actually remove it.

In brief: But...

Medical therapy to prevent new hair growth will not eliminate hair that is already present.
Depending on the color and thickness of the hair these can be removed using lasers or electrolysis. There is also a prescription cream called vaniqa that can slow the rate of hair growth but does not actually remove it.
Dr. Frank Pinto
Dr. Frank Pinto
Thank
2 comments
Dr. Luciann Hruza
Birth control pills will not stop or treat normal hair growth. But if hormonal problems such as Polycytic Ovarian Syndrome are causing excessive hair growth they may help.
Dr. Marsha Davis
Spronolactone in high doses twice a day will slow hair growth but not take the hair away. Oral contraceptives will help the acne but not the hair.
Dr. David Finke
Obstetrics & Gynecology
6 doctors agree

In brief: Yes...read on.

The point of ocp's to prevent acne and unwanted hair growth is to decrease the circulating levels of testosterone in your body.
Birth control pills decrease free testosterone by increasing liver production of a hormone that binds up testosterone. Unwanted hair that is already there won't likely improve, but new unwanted hair growth should be prevented. Acne should also decrease after 2-3 month.

In brief: Yes...read on.

The point of ocp's to prevent acne and unwanted hair growth is to decrease the circulating levels of testosterone in your body.
Birth control pills decrease free testosterone by increasing liver production of a hormone that binds up testosterone. Unwanted hair that is already there won't likely improve, but new unwanted hair growth should be prevented. Acne should also decrease after 2-3 month.
Dr. David Finke
Dr. David Finke
Thank
Dr. Frank Pinto
Dermatology
3 doctors agree

In brief: Possibly

Excess facial or body hair (hirsuitism) in women is caused by over-stimulation of the hair follicles by testosterone.
As dr. Finke correctly points out, oral contraceptives help in acne or hirsuitism by decreasing the level of free testosterone. This effect can be further enhanced by the addition of another anti-testosterone drug called spironolactone.

In brief: Possibly

Excess facial or body hair (hirsuitism) in women is caused by over-stimulation of the hair follicles by testosterone.
As dr. Finke correctly points out, oral contraceptives help in acne or hirsuitism by decreasing the level of free testosterone. This effect can be further enhanced by the addition of another anti-testosterone drug called spironolactone.
Dr. Frank Pinto
Dr. Frank Pinto
Thank
Get help from a real doctor now
Dr. Shontae Buffington
Board Certified, Pediatrics
13 years in practice
844K people helped
Continue
108,000 doctors available
Read more answers from doctors